Statistics from Altmetric.com
We read with interest the letter by Colombel et al on the non-predictive value of ITPA genotyping for the development of myelosuppression after azathioprine (AZA) treatment (Gut 2005;54:565).
The level of thiopurine methyltransferase (TPMT) activity is determined by a common genetic polymorphism.1 It was shown that low TPMT activity is linked to a higher relative risk of development of myelosuppression after AZA treatment.2 Testing for TPMT genotype before the start of AZA treatment is of limited clinical value as myelosuppression resulting from TPMT mutations occurs in less then one third of patients with myelosuppression.3
Polymorphisms in genes encoding inosine triphosphate pyrophosphatase (ITPase), another enzyme involved in metabolism of AZA, have also been suggested to be associated with the development of side effects in AZA treatment.4 Colombel et al show that there was no difference in the frequency of ITPA polymorphisms in 41 patients who developed AZA related myelosuppression in comparison with a previously published control population.5 Unfortunately, this still leaves the question of other side effects such as flu-like symptoms, rash, and pancreatitis unanswered. In addition to the TPMT genotype, we determined the 94C>A ITPA polymorphism. All (109) patients with inflammatory bowel disease who started AZA treatment from January 2003 onwards were included, and side effects were determined. There was a mean follow up time of 13 months (range 4–24). The frequency of side effects was compared with the frequency of side effects in AZA treated patients without any (ITPA or TPMT) polymorphism. Notably, for patients with a heterogeneous TPMT or ITPA polymorphism, no preventive adjustments of AZA dosing were made.
In a patient group of a total of 109 patients, we found 10 who had a TPMT polymorphism and 12 who had a 94 C>A ITPA polymorphism. Eighty eight patients had none of the studied polymorphisms in TPMT or ITPA genes. Of the 12 patients who had an ITPA heterozygous polymorphism only two had side effects (17%). One had a rash and the other had complaints of arthralgia. In patients without any of the investigated polymorphisms, 34 of 88 (39%) had side effects (summarised in table 1). There was one patient, receiving a normal dose of AZA, who had both a TPMT*3A and an ITPA 94 C>A heterozygous polymorphism. Interestingly, this patient did not develop any side effects.
Our data confirms the results of Colombel’s research by showing that an ITPA heterozygous polymorphism is not associated with an increased risk for the development of leucopenia. Additionally, we also found that there was no increased risk for the development of other side effects.
No conclusions can be drawn for patients who are homozygous for the ITPA 94 C>A polymorphism as none was included either in our study or in Colombel’s. Marinaki et al included three patients with a homozygous 94 C>A polymorphism for ITPA and all three had side effects.4 Therefore, further research on the risk of developing side effects in homozygous 94 C>A ITPA patients is desirable.
Conflict of interest: None declared.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.